Intranasal naloxone for the treatment of suspected heroin overdose
Article first published online: 5 FEB 2008
© 2008 The Authors
Volume 103, Issue 3, pages 379–386, March 2008
How to Cite
Kerr, D., Dietze, P. and Kelly, A.-M. (2008), Intranasal naloxone for the treatment of suspected heroin overdose. Addiction, 103: 379–386. doi: 10.1111/j.1360-0443.2007.02097.x
- Issue published online: 5 FEB 2008
- Article first published online: 5 FEB 2008
- Submitted 26 July 2007; initial review completed 27 September 2007; final version accepted 7 November 2007
Aims This paper reviews available literature regarding the effectiveness, safety and utility of intranasal (i.n.) naloxone for the treatment of heroin overdose.
Methods Scientific literature in the form of published articles during the period January 1984 to August 2007 were identified by searching several databases including Medline, Cinahl and Embase for the following terms: naloxone, narcan, intranasal, nose. The data extracted included study design, patient selection, numbers, outcomes and adverse events.
Results Reports of the pharmacological investigation and administration of i.n. naloxone for heroin overdose are included in this review. Treatment of heroin overdose by administration of i.n. naloxone has been introduced as first-line treatment in some jurisdictions in North America, and is currently under investigation in Australia.
Conclusion Currently there is not enough evidence to support i.n. naloxone as first-line intervention by paramedics for treatment of heroin overdose in the pre-hospital setting. Further research is required to confirm its clinical effectiveness, safety and utility. If proved effective, the i.n. route may be useful for drug administration in community settings (including peer-based administration), as it reduces risk of needlestick injury in a population at higher risk of blood-borne viruses. Problematically, naloxone is not manufactured currently in an ideal form for i.n. administration.